New Jersey, 2008

Rip Current in New Jersey, September 2, 2008

September 2, 2008 · NWS PHI · 1 event in 1 county or zone

Rip currents caused numerous water rescues along Monmouth County beaches on September 2nd. Nearly forty people were rescued from rip currents in Bradley Beach and Belmar.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rip currents caused numerous water rescues along Monmouth County beaches on September 2nd. Nearly forty people were rescued from rip currents in Bradley Beach and Belmar. In Bradley Beach, nine people, including six children between the ages of ten and sixteen, were rescued near the LaRaine Avenue Beach. Six people were hospitalized, treated and released.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 3:02 AM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 2, 3:02 AM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 AM EDT TUE SEP 2 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN TO OUR WEST AS LOW PRESSURE OFF THE
NORTHERN NEW ENGLAND COAST RETROGRADES TO A POSITION WELL
OFF LONG ISLAND BY WEDNESDAY. THE LOW WILL THEN LIFT NORTHEAST, AND
A FRONTAL BOUNDARY IS FORECAST TO APPROACH THE AREA WEDNESDAY NIGHT
INTO THURSDAY. THE BOUNDARY IS EXPECTED TO STALL TO THE NORTHWEST,
AND THEN WHATEVER REMAINS OF HURRICANE HANNA IS EXPECTED TO MOVE UP
OVER THE NORTHEASTERN STATES BY AROUND SATURDAY. HIGH PRESSURE IS
FORECAST TO RETURN FOR SUNDAY, WITH A COLD FRONT FROM THE NORTHWEST
SLATED TO ARRIVE ON MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ANOTHER DAY OF FEW IF ANY CLOUDS EXPECTED AS FORECAST SOUNDINGS ARE
QUITE DRY AND CONVECTIVE TEMPERATURES SEEM OUT OF REACH. WINDS ARE
EXPECTED TO START AS RATHER LIGHT THIS MORNING WITH SOME INCREASE
DUE TO MIXING LATER IN THE DAY. CONTINUITY, H8 TEMPS AND STAT
GUIDANCE /KEEPING IN MIND THAT THE MAV MAX TEMPS HAVE BEEN RUNNING
HIGH FOR A WHILE AND HOPING THAT THE CHANGE IN SEASONAL EQUATIONS
HAS NOT PUT THAT TENDENCY TO REST/ SUPPORT THE MAX TEMP FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THERE STILL DO NOT APPEAR TO BE ANY SIGNIFICANT SYSTEMS IN THE NEAR
TERM. THE MAIN FRONTOGENESIS ASSOCIATED WITH THE FRONT TRYING TO
MOVE IN FROM THE NORTHWEST APPEARS TO REMAIN TO OUR NORTHWEST, AND
THE WESTERN ATLANTIC LOW SEEMS TO HANG FAR ENOUGH OUT TO SEA TO
CONTINUE TO FORECAST NO MORE THAN SOME CLOUDS, BUT NOT A LOT, FROM
IT. FOR TONIGHT, WE DID ALLOW FOR SOME RADIATING TO OCCUR EVEN
THOUGH DEW POINTS SHOULD BEGIN TO RISE A BIT AND A FEW CLOUDS ARE
POSSIBLE, ESPECIALLY EAST. AFTER THAT, ON THIS FIRST DAY BACK, SAW
NO REASON TO MAKE SIGNIFICANT CHANGES THROUGH THURSDAY. TEMPERATURES
DO LOOK TO BE ABOVE NORMAL IN THE PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WE CONTINUE TO WATCH HOW THE MODELS ARE HANDLING WHAT SHOULD BE THE
REMAINS OF HANNA. THE ECMWF IS SLOWER THAN THE GFS, WITH THE FORMER
PUTTING THE SYSTEM JUST EAST OF AUGUSTA, GA AND THE LATTER PUTTING
IT JUST EAST OF CHARLOTTE, NC ON FRIDAY EVENING. GIVEN WHERE THE NAM
HAS IT ON FRIDAY MORNING, IT SEEMS IT WOULD BE A TAD SLOWER THAN THE
ECMWF. THE LATEST NHC/TPC FORECAST TRACK ENDING UP BETWEEN THE
LATEST GFS AND THE LATEST ECMWF.

IT SEEMS THAT A GOOD BET ON ITS TIME OF MAXIMUM INFLUENCE OVER OUR
AREA WOULD COVER THE LATE FRIDAY INTO SATURDAY WINDOW, WHICH IS WHAT
WE PRESENTLY ARE CARRYING. THIS FAR OUT, BELIEVE THAT TINKERING WITH
THAT FORECAST COULD JUST AS EASILY DO HARM AS GOOD. WE WILL MAINTAIN
THE PREVIOUS FORECAST AND THE WORDING IN OUR HWO, AND WE WILL
CONTINUE TO MONITOR.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
AN EXPANSIVE AREA OF HIGH PRESSURE WILL CONTINUE TO DOMINATE OUR
WEATHER WITH PLENTY OF DRY AIR. GIVEN THE DEPTH OF THE DRY AIR, WE
ARE NOT ANTICIPATING MUCH IF ANY CLOUDS DURING THE DAYTIME, ALTHOUGH
PERHAPS SOME CIRRUS MAY ARRIVE MAINLY TONIGHT. FOR TODAY THOUGH, A
NORTHERLY SURFACE WIND WILL PREVAIL AND WE WILL ONCE AGAIN SEE AN
INCREASE AFTER SUNRISE AS VERTICAL MIXING GETS UNDERWAY. THERE WERE
SOME GUSTS TO 15 KNOTS MONDAY AFTERNOON AND THAT MAY OCCUR ONCE
AGAIN THIS AFTERNOON AS FORECAST SOUNDINGS INDICATE WINDS AROUND 20
KNOTS AT 6,000 FEET. WE BROUGHT WINDS UP JUST A TAD FOR TODAY,
HOWEVER LEFT OUT THE MENTION OF GUSTS. THE SLIGHT INCREASE IN WINDS
MAY BE DUE TO THE HIGH TO OUR WEST BECOMING SQUEEZED A LITTLE WITH A
STORM WELL TO OUR NORTHEAST/EAST. WE ARE ANTICIPATING A SEA BREEZE
TO IMPACT KACY THIS AFTERNOON. THE SURFACE WINDS ARE EXPECTED TO BE
LIGHT ENOUGH, AND WHEN COMBINED WITH AN INCREASING LAND-WATER
TEMPERATURE DIFFERENCE, THE WIND IS EXPECTED TO SHIFT TO THE
SOUTHEAST. THIS WIND SHIFT OCCURRED A LITTLE EARLIER THAN EXPECTED
MONDAY, THEREFORE WE BROUGHT THE SEA BREEZE TO KACY AT 17Z.
OTHERWISE, ALL THE OTHER TERMINALS SHOULD MAINTAIN A NORTHERLY WIND
COMPONENT.

THE WINDS WILL QUICKLY DIMINISH EARLY THIS EVENING AS MIXING COMES
TO AN END. WE MAY SEE SOME CIRRUS MOVING ACROSS THE AREA, HOWEVER
OVERALL VFR CONDITIONS ARE EXPECTED.

OUTLOOK...
VFR CONDITIONS ARE EXPECTED TO CONTINUE WEDNESDAY THROUGH THURSDAY.
OUR ATTENTION THEN QUICKLY TURNS TO THE ANTICIPATED REMNANTS OF
HURRICANE HANNA. THE CONSENSUS IS TO BRING THIS FEATURE UP THE EAST
COAST, HOWEVER THE EXACT TRACK AND STRENGTH STILL NEEDS TO BE IRONED
OUT. REGARDLESS, RAIN AND POSSIBLE THUNDERSTORMS SHOULD INCREASE
LATE FRIDAY WITH THE BULK OF THE AFFECTS MOVING THROUGH ON SATURDAY.
DEPENDING ON THE TRACK OF THIS FEATURE, HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE, WITH THE POTENTIAL FOR A SIGNIFICANT REDUCTION IN
CEILINGS AND VISIBILITIES FRIDAY NIGHT AND ESPECIALLY SATURDAY.

&&

.MARINE...
ALL IS QUIET ON THE WATERS SO FAR AS HIGH PRESSURE REMAINS MOSTLY IN
CONTROL OF OUR WEATHER. A STORM SYSTEM THOUGH WILL BE LURKING WELL
TO OUR NORTHEAST/EAST, HOWEVER THE MAIN AFFECTS FROM THIS ARE
EXPECTED TO REMAIN WELL EAST OF OUR WATERS. IT MAY ADD TO THE SWELLS
THOUGH THAT PUSH INTO OUR WATERS THROUGH THE DAY. A NORTHERLY FLOW
WILL OCCUR TODAY, HOWEVER WITH THE OVERALL SPEEDS ON THE LIGHTER
SIDE, AN ONSHORE FLOW SHOULD DEVELOP MAINLY NEARSHORE THIS
AFTERNOON. ALSO, DELAWARE BAY IS EXPECTED TO SEE A WIND SHIFT TO THE
SOUTHEAST, FUNNELING UP THE BAY IN THE AFTERNOON AND PROBABLY AGAIN
WEDNESDAY AFTERNOON. A WEAKENING FRONTAL BOUNDARY WILL TRY AND
APPROACH FROM THE WEST THURSDAY, HOWEVER INDICATIONS ARE THAT THIS
DOES NOT MAKE IT TO OUR REGION.

OUR ATTENTION THEN QUICKLY TURNS TO HURRICANE HANNA AS THE COMPUTER
MODELS AGREE THIS SYSTEM TURNS NORTHWEST AND MAKES LANDFALL
SOMEWHERE IN THE SOUTHEASTERN UNITED STATES, THEN ACCELERATES NORTH
AND NORTHEASTWARD THIS WEEKEND. THE OFFICIAL NATIONAL HURRICANE
CENTER TRACK FORECAST ALSO FOLLOWS THIS IDEA. THIS WILL BRING THE
LOW PRESSURE CENTER ASSOCIATED WITH HANNA OUR WAY LATE FRIDAY AND
ESPECIALLY SATURDAY. WHILE THE EXACT TIMING AND STRENGTH OF THIS
SYSTEM STILL NEEDS TO BE IRONED OUT, IT DOES APPEAR WE WILL HAVE
IMPACTS ACROSS OUR WATERS. AS THE SYSTEM ARRIVES FROM THE SOUTH AND
SOUTHWEST, THE GRADIENT WILL BE TIGHTENING UP AS HIGH PRESSURE
LINGERS TO OUR NORTH. THIS WILL PRODUCE AN INCREASING SOUTHEAST TO
EAST WIND FROM SOUTH TO NORTH LATE FRIDAY AND SATURDAY. GIVEN THE
UNCERTAINTY IN THE DETAILS THUS FAR, WE CAPPED WIND GUSTS AT 30
KNOTS. SOME HIGHER GUSTS WILL BE POSSIBLE, ESPECIALLY IF THE STORM/S
CIRCULATION HOLDS TOGETHER LONGER. SEAS WILL ALSO RESPOND TO THE
INCREASING WIND AND ONSHORE FETCH. WAVEWATCH DATA PEAKS SEAS AT 12
FEET AT BUOY 44009 SATURDAY, HOWEVER FOR NOW WE WILL CONTINUE TO GO
WITH SEAS A BIT BELOW THIS.

RIP CURRENTS...
THE NUMBERS WE ARE COMING UP WITH INDICATE A HIGH END LOW RISK FOR
RIP CURRENTS, HOWEVER IT IS VERY CLOSE TO MODERATE. WE CONTINUE TO
HAVE LONG PERIOD SWELLS ROLLING IN /PROBABLY FROM HURRICANE HANNA/
AND THESE SWELLS COULD BECOME ENHANCED A BIT WITH THE SYSTEM LURKING
WELL OFFSHORE. OVERALL, CONDITIONS DO NOT APPEAR TO BE MUCH
DIFFERENT WHEN COMPARED TO MONDAY, THEREFORE WE WILL GO WITH A
MODERATE RISK OF RIP CURRENTS. THIS ENHANCED RISK OF RIP CURRENTS
WILL CONTINUE RIGHT THROUGH SATURDAY AS THE CIRCULATION CENTER OF
HANNA MOVES OUR WAY.

AS A REMINDER, THE NATIONAL HURRICANE CENTER HAS THE LATEST
INFORMATION ON HURRICANE HANNA AT WWW.NHC.NOAA.GOV

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI/IOVINO
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...DELISI/IOVINO
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, Sep 2, 2:51 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 AM EDT TUE SEP 2 2008

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-031000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
351 AM EDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE REMNANTS OF HURRICANE HANNA MAY AFFECT OUR REGION SOMETIME IN
THE LATE FRIDAY TO SATURDAY TIME PERIOD. IT STILL IS NOT POSSIBLE
TO DETERMINE THE EXACT IMPACT OF THE STORMS REMNANTS ON OUR
REGION AT THIS TIME. PLEASE CONTINUE TO MONITOR STATEMENTS FROM
THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY AND FROM THE NATIONAL
HURRICANE CENTER OVER THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-031000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
351 AM EDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIP CURRENTS WILL CONTINUE TO BE A CONCERN ALONG THE COASTS OF NEW
JERSEY AND DELAWARE FOR MOST OF THIS WEEK AND INTO THE WEEKEND.

THE REMNANTS OF HURRICANE HANNA MAY AFFECT OUR REGION SOMETIME IN
THE LATE FRIDAY TO SATURDAY TIME PERIOD. IT STILL IS NOT POSSIBLE
TO DETERMINE THE EXACT IMPACT OF THE STORMS REMNANTS ON OUR
REGION AT THIS TIME. PLEASE CONTINUE TO MONITOR STATEMENTS FROM
THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY AND FROM THE NATIONAL
HURRICANE CENTER OVER THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-031000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
351 AM EDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE REMNANTS OF HURRICANE HANNA MAY AFFECT OUR REGION SOMETIME IN
THE LATE FRIDAY TO SATURDAY TIME PERIOD. IT STILL IS NOT POSSIBLE
TO DETERMINE THE EXACT IMPACT OF THE STORMS REMNANTS ON OUR
REGION AT THIS TIME. PLEASE CONTINUE TO MONITOR STATEMENTS FROM
THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY AND FROM THE NATIONAL
HURRICANE CENTER OVER THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Monmouth

When
September 2, 8:00 AM EST to 4:00 PM EST
Where
Eastern Monmouth forecast zone
Injuries
6 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132019.